Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Tallahassee, FL

June 1, 2004Miller County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 1, 2004, 12:33 PM EDT for Miller County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 12:33 PM EDT (16:33 UTC)
Expired
Jun 1, 2004, 1:15 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Miller County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 10:50 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 4.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS52 KTAE 011633
SVRTLH
GAC201-011715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1231 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN SOUTHWEST GEORGIA

* UNTIL 115 PM EDT

* AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ABOUT 10  
   MILES NORTH OF DONALSONVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLQUITT BY 1245 PM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER. 

LAT...LON 3114 8455 3112 8491 3125 8491 3125 8455

$$

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:20 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 1, 12:20 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1220 PM EDT TUE JUN 1 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT)FOR

ALL OF SOUTHEAST ALABAMA...

ALL OF SOUTHWEST AND SOUTH CENTRAL GEORGIA EXCEPT BEN HILL..LEE AND
QUITMAN COUNTIES

ALL OF THE PANHANDLE AND BIG BEND OF FLORIDA EXCEPT DIXIE..LAFAYETTE
AND TAYLOR COUNTIES

SURFACE ANALYSIS ACROSS CWFA INDICATES FRONTAL BOUNDARY FROM SE GA
SWWD TO FLA PANHANDLE AND A SECOND OUTFLOW GENERATED BOUNDARY ACROSS
NRN MOST FLA COUNTIES. AIR MASS ALONG AND S OF OUTFLOW BOUNDARY
BECOMING INCREASINGLY UNSTABLE AND WITH APPROACHING MCS ONE- OVR SE
ALA AND A SECOND OVER SE MS...DEEP LYR SHEAR INCREASG. AS FIRST MCS
MOVES OVER SE ALA..BOWING MOVG ESE AROUND 40 KNOTS WITH UP TO 51
KNOTS RECORDED IN HOUSTON CO. ALSO LOCALIZED FLOODING AND FLS ISSUED
FOR SAME COUNTY. INCREASING THREAT OF DAMAGING WINDS AND LARGE HAIL.
EVEN A TORNADO NOT OUT OF QUESTION. ALL ROUTINE PRODUCTS HAVE BEEN
UPDATED. STAY TUNED.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

BLOCK

.PREV DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE TRAINING ACROSS SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA AT THIS TIME...WITH ACTIVITY FILLING IN TO THE
SOUTHWEST AND JUST STARTING TO INFILTRATE THE FLORIDA PANHANDLE.
WILL BE A BUSY DAY. ZONES AND COASTAL ARE ON TRACK...WILL ISSUE
UPDATES JUST TO ENSURE TIMELY WORDING.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

AFD/16

PREVIOUS DISCUSSION FOLLOWS
*********************************************************
.SYNOPSIS...A LARGE UPPER LEVEL LOW IS SEEN CLEARLY IN WATER VAPOR
IMAGERY SPINNING OVER CENTRAL MN. THERE ARE SEVERAL VORT MAXES
EMBEDDED IN THE FLOW ON THE S SIDE OF THE SYSTEM. ONE HAS HELPED TO
SPAWN AN MCS OVER ERN TX. SURFACE ANALYSIS SHOWS THAT THE OUTFLOW
BOUNDARY FROM YESTERDAYS STRONG TO SEVERE STORMS HAS BEEN PUSHED
NWD BY THE MEAN FLOW AND IS NOW STRADDLING OUR NRN ZONES. AN AREA OF
CONVECTION HAS DEVELOPED JUST N OF THIS BOUNDARY OVER SRN AL AND THE
WRN FL PANHANDLE, WITH SHOWERS NOW DEVELOPING OVER SW GA AS WELL.

&&

.SHORT TERM...TODAY THROUGH THU.
RAIN CHANCES LOOK BETTER TODAY THAN THEY HAVE IN A WHILE FOR A LARGE
PART OF OUR FORECAST AREA. THE CONVECTION TO THE W WILL HELP TO
SWEEP THE OUTFLOW BOUNDARY BACK TO THE SE ONCE AGAIN. IN ADDITION,
SEVERAL OF THE MODELS SHOW THE MCS IN TX MOVING EWD ALONG THE
CORFIDI VECTORS INTO OUR WRN ZONES BY THIS EVENING. THESE FEATURES
WILL TAP INTO A BOUNTIFUL MOISTURE SUPPLY. MODEL CONSENSUS PW IS
1.8-2.1 INCHES ACROSS MUCH OF THE AREA TODAY. THEREFORE, WE
ANTICIPATE NUMEROUS SHOWERS AND THUNDERSTORMS. THE GOOD NEWS IS THAT
THE SEVERE WEATHER THREAT IS MINIMAL. POPS ARE ALREADY IN THE LIKELY
CATEGORY ACROSS MUCH OF OUR FORECAST AREA FOR TODAY AND THIS STILL
LOOKS GOOD. IF ANYTHING, WE WILL RAISE POPS BY ABOUT 10 PERCENT IN A
FEW AREAS. WILL KEEP SE BIG BEND POPS IN THE SCATTERED RANGE. THE
CLOUD COVERAGE AND PRECIP SHOULD KEEP TEMPS WELL BELOW RECENT
DAYTIME LEVELS. MID 80S LOOK GOOD FOR MOST AREAS. DHN ONLY REACHED
85 ON MON DUE TO EARLY CONVECTION, COMPARED TO 95 AT TLH. WE PLAN TO
RAISE EVENING POPS TO ABOUT 50 MOST AREAS, 30 SE. WITH REMNANT
OUTFLOW BOUNDARIES STILL IN PLACE AND ADDITIONAL SHORT WAVES AND/OR
MCS REMNANTS UPSTREAM, GOOD RAIN CHANCES SHOULD CONTINUE ON WED.
THERE IS AN INDICATION IN BOTH THE ETA AND GFS THAT SOME DRIER AIR
WILL MOVE INTO OUR NRN ZONES ON THU. THIS IS REFLECTED IN BOTH THE
MET AND MAV POPS, WHICH WILL BE BLENDED.

.LONG TERM...THU NIGHT THROUGH MON.
DO NOT PLAN ANY CHANGES AT THIS TIME. TROUGHINESS WILL CONTINUE AT
UPPER LEVELS FOR FRI WITH A FRONT IN THE VICINITY. FOR SAT THROUGH
MON, THE BERMUDA HIGH WILL RIDGE BACK INTO THE AREA. HOWEVER, THE
SEA BREEZE WILL SPARK SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION EACH DAY.

&&

.MARINE...GENERALLY SW WINDS WILL VEER TO WLY BY WED EVENING. NO
HIGHLIGHTS ARE ANTICIPATED. WILL KEEP SPEEDS AT OR BELOW 15 KT AND
SEAS AOB 4 FT THROUGH SAT.

&&

.FIRE WEATHER...MIN RH WILL BE WELL ABOVE CRITICAL LEVELS FOR THE
NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 85 70 88 69 / 70 50 50 30
PFN 84 75 86 74 / 70 40 40 30
DHN 83 68 87 69 / 60 50 50 30
ABY 85 69 88 68 / 60 40 50 30
VLD 85 69 88 68 / 70 50 50 30
CTY 90 71 88 70 / 50 30 40 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

WOOL/18
Hazardous weather outlook, Jun 1, 11:10 AM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT TUE JUN 1 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-021000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
515 AM EDT TUE JUN 1 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT)
FOR ALL OF SOUTHEAST ALABAMA...ALL OF SOUTHWEST AND SOUTH CENTRAL
GEORGIA EXCEPT LEE...QUITMAN AND BEN HILL COUNTIES AND ALL OF THE
FLORIDA PANHANDLE AND BIG BEND EXCEPT DIXIE...LAFAYETTE AND TAYLOR
COUNTIES...

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
REGION. SOME OF THE THUNDERSTORM WILL BE SEVERE WITH DAMAGING WINDS
AND GUSTS. A TORNADO IS ALSO POSSIBLE. ACTIVITY SHOULD INCREASE INTO
THE AFTERNOON AND THE EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
WHILE THE STORMS ARE EXPECTED TO MOVE STEADILY EASTWARD...AREAS
WHERE SEVERAL STORMS TRAIN OVER THE SAME LOCATION COULD SEE SOME
NUISANCE FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE DRY PATTERN SEEN FOR MUCH OF THE PAST THREE MONTHS APPEARS TO BE
BREAKING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY ACROSS THE REGION FOR THE NEXT WEEK...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH THE EVENING. SPOTTERS ARE
REQUESTED TO REPORT AND SEVERE WEATHER OR FLOODING.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES. WIND...WAVE...AND TIDAL CONDITIONS
SUPPORT STRONGER AND MORE FREQUENT RIP CURRENTS TODAY. ONLY
EXPERIENCED SWIMMERS SHOULD CONSIDER ENTERING THE WATER.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

24-BLOCK

In the hours before

Special weather statement, Jun 1, 11:00 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT TUE JUN 1 2004

ALZ065>069-FLZ007>019-026>029-GAZ121>125-127>129-131-142>148-155>161-
012208-
BAKER GA-BAY FL-BERRIEN GA-BROOKS GA-CALHOUN GA-CALHOUN FL-CLAY GA-
COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-DALE AL-DECATUR GA-
DOUGHERTY GA-EARLY GA-FRANKLIN FL-GADSDEN FL-GENEVA AL-GRADY GA-
GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-INLAND WALTON FL-IRWIN GA-
JACKSON FL-JEFFERSON FL-LAFAYETTE FL-LANIER GA-LEON FL-LIBERTY FL-
LOWNDES GA-MADISON FL-MILLER GA-MITCHELL GA-RANDOLPH GA-SEMINOLE GA-
TAYLOR FL-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-
WASHINGTON FL-WORTH GA-
1110 AM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 600 PM EDT TUESDAY
EVENING (500 PM CDT TUESDAY AFTERNOON).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN GEORGIA...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...AND LAFAYETTE.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

12-WATSON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:13 PM EDTFlash Flood WarningTAEThomas2 hr
Jun 1, 3:26 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes34 min
Jun 1, 4:00 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.